Flash Flood, Mason
- When
- February 9, 9:00 AM EST to February 10, 7:00 AM EST
- Where
- Mason County, Countywide
- Property damage
- $100,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.956, -86.423 (the zone’s center; the record gives no point)
Extensive flooding began on the 9th as a result of the combination of heavy rain and melting snow. Numerous roads were closed across all of southwestern and south central lower Michigan, including portions of M-37 in Lake county.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
Extensive flooding began on the 9th as a result of the combination of heavy rain and melting snow. Numerous roads were closed across all of southwestern and south central lower Michigan, including portions of M-37 in Lake county. In Osceola county, 1 road near Ashton, just north of Reed City, was washed out. Two roads were washed out in Muskegon county. A dozen roads were washed out or closed across Newaygo county. 9 roads were closed across Allegan county. One road was washed out in Columbia Township (Van Buren county). 4 roads were closed in Carlton Township (Barry county). Generally speaking, anywhere from one or two to as many as a dozen roads were partially washed out or closed in each county on the 9th. There were also many reports of standing water in low lying areas and poor drainage areas. The event transitioned into a river flood event across the area. 10 forecast points on 8 different rivers went above flood stage. However, no lives were lost, and only minor property damage occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Feb 9, 3:20 AM EST, 5 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 320 AM EST FRI FEB 9 2001 ...WET / WINDY TURNING TO SNOW SHOWERS THIS EVENING... LITTLE QUESTION IN THE SHORT TERM... IT IS GOING TO RAIN! THE QUESTIONS FOR THIS FORECAST PACKAGE AREA... SHOULD WE CONTINUE THE URBAN AND SMALL STREAM FLOOD ADVISORY? DO WE NEED A HIGH WIND ADVISORY? WHAT SHOULD WE DO WITH THE FOG ADVISORY? DO WE NEED A LAKE SNOW ADVISORY? AS FOR THE URBAN AND SMALL STREAM FLOOD ADVISORY... TEMPERATURES HAVE RISEN INTO THE MID 40S TO NEAR 50F FROM INTERSTATE 96 SOUTH AS OF 200 AM. THE FIRST WAVE OF HEAVY RAIN MOVED THROUGH THE AREA THIS EVENING WITH RAINFALL AMOUNTS NEAR 1 INCH NEAR MKG. MOST OTHER LOCATIONS HAD BETWEEN .25 AND .50 INCHES. THE CLOSED UPPER LOW FROM THE SOUTHWEST U.S. IS OPENING UP AND WILL MOVE ACROSS THE GRR CWA EARLY THIS AFTERNOON. THIS WILL BE WITH A COUPLED JET AND PWAT NEAR 1.25 INCHES. THERE WILL BE STRONG SFC CONVERGENCE AND DUE TO THE COUPLED JET... STRONG UPPER DIVERGENCE WITH VERY GOOD DPVA FROM THE OPENED SHORT WAVE. SO... RAINFALL AMOUNTS OF UP TO AN INCH ARE SURELY POSSIBLE ANYWHERE IN THE CWA OVER THE NEXT 12 TO 18 HOURS. THUS I WILL CONTINUE THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR TODAY. SNOW MELT WILL ONLY ADD TO THE PROBLEMS. AS FOR THE FOG ADVISORY... THE VISIBILITY IS ABOVE 1 MILE OVER MOST OF THE CWA SO I WILL DROP THAT. SOME ISOLATED LOCATIONS STILL HAVE 1/4 MILE VISIBILITY... BUT AS THE WARM FRONT CONTINUES TO MOVE NORTH THE WINDS WILL INCREASE AND MIX THAT FOG OUT TOO. AS FOR THE HIGH WIND ADVISORY... THE POTENTIAL IS SURELY THERE. AS LONG AS WE ARE IN THE WARM AIR IT IS UNLIKELY WE WILL MIX THE 50 TO 85 KNOTS ABOVE 2000 FT TO THE GROUND... SO NO PROBLEM THERE. HOWEVER... ONCE THE COLD FRONT MOVES THROUGH THE TRANSFER OF MOMENTUM WILL BRING SOME OF THE 30 TO 40 KNOTS BETWEEN 2000 FT AND 4000 FT TO THE GROUND... ESPECIALLY NEAR LAKE MICHIGAN (WARM LAKE AND COLD AIR). HOWEVER... MOS SFC WINDS NEVER GET MUCH ABOVE 25 KNOTS AND ARE MOSTLY NEAR 20 KNOTS BEHIND THE FRONT THIS EVENING. WHILE IT WILL BE CLOSE... I DO NOT BELIEVE THERE WILL BE A WIDESPREAD ENOUGH OUTBRAKE OF SUSTAINED 30 MPH WINDS FOR AN HOUR OR MORE OR GUSTS ABOVE 45 MPH. SO I WILL NOT PUT OUT A HIGH WIND ADVISORY. (COULD BE A CONVECTIVE LINE WITH GUSTS TO 50+ SEE BELOW) AS FOR THE LAKE SNOW ADVISORY... THE ETA INVERSION HEIGHTS CRASH THIS EVENING... DROPPING TO NEAR 3000 FT BY 06Z. SO EVEN WITH 850 WINDS FROM THE NORTHWEST WINDS AROUND 35 KNOTS AND TEMPS NEAR -15C... IT WILL BE COLD ENOUGH. PROBLEM IS THE MEAN RH FROM 1000 TO 850 IS UNDER 70 PCT SO IT IS VERY UNLIKELY WE WILL SEE MUCH FROM THAT. THUS WILL GO FOR 1 TO 3 INCHES IN THE NW CWA OVERNIGHT FROM LAKE EFFECT SNOW SHOWERS... NOT ENOUGH FOR AN ADVISORY. THERE IS A GOOD CHC OF THUNDERSTORMS TODAY... LAPSE RATE FROM 850 TO 500 MB WILL BE NEAR 6.0C UNTIL THE FRONT COMES THROUGH LATE THIS AFTERNOON. WITH THE JET SUPPORT... FRONTAL CONVERGENCE...850 DEW POINTS NEAR 8C AND A GOOD 70+ KNOT LOW LEVEL JET... AND 850 LI NEAR -1C... THUNDERSTORMS ARE POSSIBLE. REAL QUESTION IS WILL WE GET A LINE OF CONVECTIVE WIND GUSTS TO SEVERE CRITERIA JUST AHEAD OF THE FRONT... IT HAS HAPPENED BEFORE AND IT IS A REAL POSSIBILITY TODAY. WE WILL BE ON THE WATCH FOR THIS... BUT WILL NOT WORD INTO ZONES. AS FOR WEATHER TONIGHT... WILL HAVE BRIEF PERIOD OF SNOW SHOWERS THIS EVENING THEN MOSTLY CLOUDY OVER THE EAST. OVER THE WEST AND NORTH WILL HAVE SNOW SHOWERS DIMINISHING TO FLURRIES. EXCEPT...AS NOTED ABOVE... THE NORTHWEST CWA WILL HAVE SNOW SHOWERS ALL NIGHT. SATURDAY WILL BE MOSTLY CLOUDY DUE TO THE STRONG 3000 FT INVERSION... NORTHWEST WINDS WITH 850 TEMPS NEAR -15C... ENOUGH TO KEEP BKN SC ACROSS THE CWA AND FLURRIES NEAR THE LAKE SHORE. AS THE 1000 TO 850 MEAN WINDS BECOMES MORE NORTH AFTER 06Z SUNDAY SKIES SHOULD CLEAR EVERYWHERE. ZONES BY 430 AM. EXTENDED FORECAST WEAK UPR RIDGING MOVG IN AND HIGH PRESSURE OVER LAKE HURON SHOULD COMBINE FOR SOME SUNSHINE ON SUNDAY BEFORE THE NEXT SYSTEM MOVES IN LATE SUN NIGHT AND MONDAY. THE MON SYSTEM LOOKS PRETTY WEAK AT THIS POINT AND IS MORE IMPRESSIVE ALOFT THAN AT THE SFC. H85 TEMPS REMAIN FAIRLY COLD BUT FCST SOUNDINGS SHOW A 1K-1.5K FT THICK WARM LAYER NEAR THAT SFC. CERTAINLY SOME OF THE SNOW COULD MELT BEFORE REACHING THE SFC. SO WILL LEAVE THE MIXED WORDING. LOOKS LIKE A CLOUDY DAY TUE WITH ABUNDANT MOISTURE AT H5 AND BLO H9. NW WIND WILL LIKELY GENERATE SOME LAKE SC TUE. FOR WED THE ECMWF AND MRF SHOW A WEAK LOW MOVG FROM NRN OK EAST ACROSS THE OH VALLEY. THE MRF SHOWS WEAK RIDGING ACROSS SRN LWR THEN SO WILL LEAVE THE PT CLDY WORDING... ALTHOUGH I WOULDN/T BE SURPRISED TO SEE MORE CLOUDS. THE MRF SHOWS ANOTHER COLD FRONT MOVG SOUTH FROM CANADA ON THU...SO WILL GO WITH Ao CHANCE OF SHSN THEN. IT/S TOO FAR OFF TO PINPOINT TIMING AT THIS POINT. .GRR...URBAN AND SMALL STREAM FLOOD ADVISORY THROUGH FRIDAY AFTERNOON...ENTIRE GRR CWA. WDM
MIZ037>040-043>046-050>052-056>059-064>067-071>074-101100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 615 AM EST FRI FEB 9 2001 ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN FOR TODAY AND TONIGHT... HAZARDS... AN URBAN AND SMALL STREAM FLOOD ADVISORY IS IN EFFECT FOR ALL OF SOUTHWEST MICHIGAN THROUGH THIS AFTERNOON. RAIN SHOWERS... HEAVY AT TIMES WITH SCATTERED THUNDERSTORMS AREA EXPECTED ACROSS SOUTHWEST MICHIGAN THIS MORNING INTO MID AFTERNOON. DURING THE MORNING THE HEAVIEST PRECIPITATION WILL BE NORTH AND WEST OF A LINE FROM HOLLAND TO BIG RAPIDS. FROM LATE MORNING INTO MID AFTERNOON THE FOCUS FOR THE HEAVIEST RAINFALL WILL BE SOUTH OF THAT LINE. RAINFALL AMOUNTS BETWEEN 600 AM THIS MORNING AND 600 PM THIS EVENING COULD BE AS HIGH AS ONE AND ONE HALF INCHES IN SOME LOCATIONS. SOME OF THE STRONGER THUNDERSTORMS THIS AFTERNOON COULD HAVE BRIEFLY STRONG WIND GUSTS TO NEAR 50 MPH AND PEA SIZE HAIL. WHILE THOSE STORMS CONTINUE TO MOVE TO THE NORTHEAST AROUND 50 MPH... TEMPERATURES IN THE LOWER TO MID 50S ALONG AND SOUTH OF INTERSTATE 96 AND FROM THE MID 40S TO NEAR 50 NORTH OF INTERSTATE 96 WILL RESULT IN RAPID MELTING OF THE SNOWPACK OVER SOUTHWEST MICHIGAN. THE COMBINATION OF THE MELTING SNOW AND OCCASIONAL HEAVY RAIN WILL RESULT IN THE FLOODING OF SOME SMALL CREEKS AND STREAMS... LOW LYING AREAS AND AREA OF POOR DRAINAGE. DURING THE MID TO LATE AFTERNOON A STRONG COLD FRONT WILL CROSS SOUTHWEST LOWER MICHIGAN CHANGING THE RAIN SHOWERS TO SNOW SHOWERS. ONCE THE WIND SHIFTS TO THE NORTHWEST THE WIND SPEEDS ARE LIKELY TO INCREASE TO 20 TO 30 MPH WITH GUSTS TO 40 MPH. THE COMBINATION OF THOSE STRONG WINDS AND FALLING SNOW... PLUS THE FREEZING OF ALL THE MELTED SNOW AND RAIN THAT FELL EARLIER IN THE DAY WILL LIKELY RESULT IN HAZARDOUS DRIVING ACROSS SOUTHWEST MICHIGAN THIS EVENING. DRY AIR MOVING IN FROM THE NORTHWEST WILL DIMINISH THE SNOW SHOWERS TO FLURRIES IN ALL BUT THE NORTHWEST COUNTIES BY MIDNIGHT. SNOWFALL TOTALS WILL BE LIGHT... MOSTLY LESS THAN 2 INCHES... EXCEPT FOR MASON AND OCEANA COUNTY WERE 2 TO 5 INCHES COULD ACCUMULATE BY SUNRISE SATURDAY. DISCUSSION... A STRONG STORM SYSTEM WILL CONTINUE TO BRING UNSEASONABLY WARM MOIST AIR INTO SOUTHWEST MICHIGAN THIS MORNING. THAT WILL PROVIDE ENOUGH ENERGY FOR SHOWERS AND SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL. THIS AFTERNOON THE COLD FRONT FROM THE SYSTEM WILL SWEEP ACROSS LOWER MICHIGAN BRINGING SEASONABLY COLD AIR BACK INTO THE REGION. THAT WILL BRING A PERIOD OF SNOW SHOWERS AND GUSTY NORTHWEST WINDS. LATE TONIGHT DRY AIR WILL END THE SNOW SHOWERS IN ALL BUT THE LAKE SHORES AREAS NORTH OF MUSKEGON. ...HAZARDOUS WEATHER POTENTIAL OUTLOOK FOR SATURDAY THROUGH TUESDAY... THE WEATHER WILL BE GENERALLY QUITE THROUGH THIS TIME PERIOD. A WEAK STORM SYSTEM WILL BRING THE THREAT OF SOME LIGHT PRECIPITATION FOR MONDAY. WDM
The national radar mosaic for the moment the first event began.
15 flash flood, 8 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2001Every state in 2001This day in weather historyWarnings in Michigan, February 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5232242, 5232243, 5232244, 5232245, 5232246, 5232247, 5232248, 5232249, 5232250, 5232251, 5232252, 5232253, 5232254, 5232255, 5232256, 5232257, 5232258, 5232259, 5232260, 5232261, 5232262, 5232263, 5232264.